By Erik Derr (staff@latinospost.com) | First Posted: Apr 02, 2013 10:00 PM EDT
Close

(Photo : Creative Commons/Erik Derr)

Patients who quit taking their cholesterol-lowering statin drugs because of side effects may successfully be able to take the medications again, new research suggests.

Scientists based in both Boston, Mass., and Beijing, China, determined that from more than 100,000 Boston-area adults who started a statin drug, 17 percent stopped taking the medication because of side effects, often muscle aches.

Within a year, however, more than half of those shunned statins initially gave the medications another try --- and about 90 percent of those second-chancers found they were able to stay with the drugs after that.

The new findings, reported in the April 2 issue of the journal Annals of Internal Medicine, suggest that even if side effects occur when patients first start taking the drugs, they likely don't need to completely give up on statins, generally considered one of the best ways to treat high levels of harmful cholesterol.  

Senior researcher Alexander Turchin, of Brigham and Women's Hospital in Boston, noted that in at least some cases, the problem may not be caused by the drug at all.

"Muscle pain can happen with statins," he said, "but it can also have many other causes."

In other cases, Turchin continued, people may suffer side effects in fact caused by the statin drugs they've taken, but they may do much better, with less effects with lower doses or different statin types.

"There are some people who simply cannot tolerate statins...But in most cases, it's worth trying again," Turchin said.

In the United States, about one-quarter of all adults older than 45 years have been prescribed, which include drugs such as simvastatin (Zocor), atorvastatin (Lipitor) and lovastatin (Mevacor). The drugs are used to diminish so-called "bad" LDL cholesterol and help prevent heart disease.

The new findings are based on medical records for nearly 108,000 patients who started taking a statin between the years 2000 and 2008. When they stopped due to a side effect, the most common reason cited was muscle aches and pain, followed by problems like joint pain and muscle spasms.

Besides muscle and joint problems, other statin side effects include nausea, diarrhea and constipation.

Statins have also been linked to increased risk of type 2 diabetes, along with possible memory problems in some users, according to the U.S. Food and Drug Administration.

More serious problems, including liver damage and a breakdown of muscle tissue called rhabdomyolysis, have been reported, but are considered rare.

About 5 percent to 10 percent of patients are genuinely "statin intolerant," said Dr. Scott Grundy, the author of an editorial published with the study. In those cases, he continued, other types of cholesterol drugs might help.

© 2015 Latinos Post. All rights reserved. Do not reproduce without permission.